Kansas, 2014

Hail and Damaging Winds in Kansas, June 22, 2014

June 22, 2014 · NWS EAX · 5 events in 4 counties and zones

A generally west to east line of storms developed during the evening hours and then progressed southward producing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A generally west to east line of storms developed during the evening hours and then progressed southward producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 22, 11:56 AM CST, 23 minutes earlier.

Area forecast discussion, Jun 22, 11:56 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT Sun Jun 22 2014

.SHORT TERM...(Today and Tonight)
Issued at 430 AM CDT SUN JUN 22 2014

A Mesoscale convective complex has been moving from central Nebraska
through north central Kansas toward the east. Another complex over
western Iowa also pushing east. For the most part the area has
weakened as it progresses..losing instability and dynamically
maturing as seen on radar and satellite.

Today should be mostly hot and humid until afternoon and then some
clouds will form ahead of a cool front working down into the area
from the northern plains. Given precipitable water values around an
inch and half and increasing to almost two inches by late
tonight...there is plenty of moisture to work with as storms move into
the region. Some of the energy with the system moving in from the
west will move north and some south out of central Kansas...this puts
the CWA in an area which may see less rain as the two separate areas
pool the moisture away from the CWA. The latest version of the NAM
keeps a liner evolution more in tact...so will have to watch closely
for increasing rain chances. Given the current uncertainties have
held off on a flash flood watch...but the day shift will want to take
a closer look given the antecedent conditions.

By around 500 PM CDT the model CAPE is around 1500 J/Kg and the
lowest level indicating almost no CIN and decent downdraft CAPE.
Also...the sounding does indicate an inverted V signature...an
indicator of potential downdraft winds...but the apex of the V is
rather low in the atmosphere. Therefore it is questionable if the dry
air is deep enough to realize damaging wind this afternoon and
evening.

By late tonight...rain will continue over the area and we can expect
the possibility of some training echoes given the mid level winds
parallel to the front along with deepening shortwave trough west of
the region. The 06Z NAM is indicating a heavy rain area right over
the metro...but this is the first run with that so will watch for
changes in the 12Z data. Rain chances are high throughout the night
tonight.

Temperatures today still warm...but as front moves through and rain
begins we will see some cooler overnight temperatures tonight.

.LONG TERM...(Monday through Saturday)
Issued at 420 AM CDT SUN JUN 22 2014

Zonal flow aloft with embedded shortwave troughs, non-zero CAPE,
southerly surface flow, and dewpoints in the 60s and 70s will all
result in thunderstorm chances in nearly every period of the long
range. Timing for convection will depend on the presence of any
daytime capping inversion and the strength/location of the nocturnal
low-level jet, as well as the propagation of thunderstorms over the
high Plains into the region -- none of which are currently well
resolved by longer-range models. Highs should be generally in the
80s to lower 90s, and lows in the upper 60s to mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1251 PM CDT SUN JUN 22 2014

Complex and challenging forecast over the next 24-36 hours. Morning
convection over IA has sent out an outflow boundary into northern MO
as well as significantly disturbing the wind fields with the NE/IA
cold front. Current forecast becomes low confidence past the next 2-4
hours. Current thinking is isolated to scattered convection will
affect northern MO this afternoon with KMCI/KMKC on the southern
periphery of any activity. Latest Hi-Res convective allowing models
and 12z NAM suggest scattered convection could form along the cold
front and move through east central KS/west central MO this evening.

Additional overnight convection likely along outflow boundaries from
evening convection and the cold front and think we'll see
redevelopment over eastern KS and northern/west central MO. Will keep
cigs in VFR category and amend if/when any heavier cell could affect
the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Adolphson
LONG TERM...Laflin
AVIATION...MJ
Hazardous weather outlook, Jun 22, 12:05 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SUN JUN 22 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
105 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ACROSS NORTHERN MISSOURI THIS AFTERNOON THROUGH
 THE EARLY EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS
 PRODUCING DAMAGING WINDS AND LARGE HAIL OVER THIS AREA AS WELL AS
 VERY HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS ARE LIKELY TO BECOME
 MORE NUMEROUS AND AFFECT MOST OF THE REGION LATER TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THIS WEEK. NO
 ORGANIZED SEVERE WEATHER IS EXPECTED...HOWEVER...ANY HEAVY RAIN
 THAT OCCURS COULD EXACERBATE ONGOING FLOODING ACROSS THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 22, 11:22 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1222 PM CDT SUN JUN 22 2014

KSZ102-MOZ011-221745-
DONIPHAN KS-HOLT MO-
1222 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT AND DONIPHAN
COUNTIES UNTIL 1245 PM CDT...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROBINSON...OR 6 MILES WEST OF HIGHLAND...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHLAND...TROY...WHITE CLOUD...DENTON...FOREST CITY...OREGON...
  LEONA...SEVERANCE...IOWA POINT...BENDENA AND FANNING.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 71 AND 77.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3999 9534 4009 9508 3967 9501 3971 9534
TIME...MOT...LOC 1722Z 266DEG 27KT 3984 9536

AB
Special weather statement, Jun 22, 12:14 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 PM CDT SUN JUN 22 2014

KSZ102-MOZ020-221900-
BUCHANAN MO-DONIPHAN KS-
114 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUCHANAN AND EASTERN
DONIPHAN COUNTIES UNTIL 200 PM CDT...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATHENA...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELWOOD...ST. JOSEPH AND ST. JOSEPH AIRPORT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 43 AND 51.
  I-229 BETWEEN MILE MARKERS 0 AND 9.

LAT...LON 3982 9479 3982 9474 3978 9469 3972 9473
      3966 9497 3979 9502
TIME...MOT...LOC 1814Z 252DEG 14KT 3974 9493

BLAIR

The radar

The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Doniphan

When
June 22, 12:19 PM CST
Where
Doniphan County, 0.53 mi E of Elwood
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.750, -94.870

Thunderstorm Wind, Atchison

When
June 22, 5:10 PM CST
Where
Atchison County, 1.27 mi WSW of Atchison Earhart Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.560, -95.200

A spotter estimated 50 to 60 mph winds.

Thunderstorm Wind, Johnson

When
June 22, 6:55 PM CST
Where
Johnson County, 0.87 mi SE of Merriam
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.020, -94.690

A power line was blown down and the transformer blew out as a result.

Thunderstorm Wind, Johnson

When
June 22, 6:55 PM CST
Where
Johnson County, 0.87 mi NW of Westwood
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.040, -94.630

A power line was blown down.

Thunderstorm Wind, Wyandotte

When
June 22, 6:58 PM CST
Where
Wyandotte County, 2.25 mi ESE of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.110, -94.630

A tree was blown down onto a power line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528289, 528295, 528290, 528292, 528294.